What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 5:34 AM EST, 7 hours 21 minutes earlier.
Area forecast discussion, Aug 13, 5:34 AM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
634 AM EDT Wed Aug 13 2025
.SYNOPSIS...
Muggy and hot today with increasing clouds ahead of an
approaching boundary that will likely result in isolated to
scattered showers and thunderstorms this afternoon into this
evening. As a secondary front pushes through tomorrow,
additional showers and storms are expected, especially south and
east of the Capital District. Dry and warm conditions return
Friday and Saturday before a stronger cold front pushes through
on Sunday resulting in additional chances for showers and
storms.
&&
.DISCUSSION...
Key Messages:
- Combination of hot temperatures and higher humidity today
will result in feels-like temperatures in the low to mid 90s
in immediate valley locations this afternoon.
- 40-70% chances for isolated to scattered areas of rain
showers and thunderstorms this afternoon into early evening across
eastern New York and western New England.
Latest water vapor imagery shows a trough digging into the Great
Lakes with forcing for ascent ahead of it resulting in areas of
showers and thunderstorms that are tracking westward. Southerly
flow ahead of the approaching shortwave trough will support
increased low and mid-level moisture spreading into the
Northeast resulting in higher humidity today compared to the
past few days. This wind regime will also maintain the very warm
temperatures we have experienced the past few days with 850hPa
isotherms once again reaching +15C to +17C. While this will once
again lead to hot temperatures climbing into the upper 80s to
low 90s, increasing cloud coverage ahead of the incoming
boundary and higher humidity should result in temperatures
falling a degree or two shy of yesterday's highs. The 25th to
75th percentile guidance from the NBM shows temperatures
generally peaking between the mid-80s to low 90s for most. Even
still, the higher humidity will compensate for the slightly
lower temperature leading to uncomfortable "feel-like
temperatures" or heat index values rising into the low to mid
90s. As stated in the previous forecast, we held off on heat
advisories given coverage of 95F+ heat index values is limited
to the immediate valley areas. Also, the HeatRisk graphics
still only "moderate" heat-related impacts with a few isolated
areas of "major".
With such a hot and humid air mass in place, surface-based CAPE
values rise to 1000 - 2000 J/kg per the latest HREF supporting
thunderstorm development as the front tracks into our area;
however, shear profiles are unimpressive given very weak flow
aloft with effective shear values near or under 20kts. In
addition, lapse rates are poor only maxing out near 5-5.5C/km
due to warm temperatures aloft. These factors will limit
updraft strength; however, the HREF still shows a few instances
of a 10% chance for 10m AGL wind gusts exceeding 30mph mainly
from 18 - 23 UTC coincident with where we have higher instability
present focused in the Hudson Valley. In addition, forecast
soundings show steep low-level lapse rates 8-9C/km, sufficient
low-level convergence along the boundary, and DCAPE values >500
J/kg. Such environments can support an isolated damaging wind
risk, should updrafts grow tall enough and downdrafts accelerate
towards the surface.
While latest CAMS show a broken line of isolated to scattered
shower/storm clusters tracking south and east this afternoon,
high res guidance suggests storm coverage could increase mainly
south of I-90 as a shortwave from PA provides additional forcing
for ascent within the more buoyant environment within the mid-
Hudson Valley/eastern Catskills and parts of western New
England. SPC introduced a "marginal" risk (level 1 of 5) for
this region in its Day 1 Convective Outlook for an isolated
damaging wind gust threat. In addition, with a plume of enhanced
PWATs nearing 1.50 - 2" focused ahead of the boundary, any
storm can produce brief heavy downpours. Any rain will be
beneficial given month- to- date precipitation is generally
under 1 inch.
The boundary continues to push south and east through the
forecast area this evening with shower/storm coverage weakening
after sunset (which is now before 8pm for the first time since
early May). The true cold front then approaches tomorrow from
northwest to southeast. With a lingering warm and humid
environment mainly south and east of the Capital District and
stronger environmental shear nearing 30kts combined with
forcing for ascent from the incoming parent shortwave trough,
there is medium confidence in renewed shower and storm development
in the mid-Hudson Valley into NW CT as SB cape values again
reach 1000 - 1500 J/kg. There is uncertainty regarding timing
and storm coverage given that the more buoyant air mass shifts
south and eastward through the day as the front approaches and
may shift out of our area by the time the stronger forcing
arrives during the afternoon. For now, maintain high chance and
likely POPs mainly south and east of I-90 with chance and slight
chance elsewhere as isolated showers/storms look to develop
along the true cold front/wind shift boundary. Otherwise, we
remain warm and muggy for one last day on Thursday with high
temperatures rising into the mid to upper 80s but higher cloud
coverage should prevent temperatures from topping 90.
Northerly winds in the wake of our cold front Thursday night
into Friday will usher in a much drier air mass with more
comfortable dew points/humidity as a Canadian sfc high builds
into the Northeast. Dry and mostly sunny into Saturday before
our next cold front arrives on Sunday. With a more potent
shortwave trough from Canada swinging south and eastward
directing a sfc cold front into the Northeast, maintained
widespread chance POPs for Sunday afternoon.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions at all TAF sites this morning through 13/17z. Scattered
rain showers and thunderstorms develop this afternoon across
all TAF sites but forecast confidence is low in exact timing and
impact so continued to mention thunderstorm and shower activity
in PROB30 groups. Heavy rainfall could occur today with any
developed thunderstorm impacting visibility and ceilings down to
MVFR/IFR conditions. Rain shower and thunderstorm activity
decreases after 14/00z, but lingering showers could occur
overnight where confidence is low to include mention outside of
PROB30 groups. Winds become southerly to southwesterly between 5
and 10 knots through this evening. Winds become light and
variable again tonight.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: No Operational Impact. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert from 11 AM this morning to 11 PM EDT this
evening for CTZ001-013.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Humphrey/Speciale
DISCUSSION...Speciale
AVIATION...WebbIn the hours before
Special weather statement, Aug 13, 11:19 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albany NY
1219 PM EDT Wed Aug 13 2025
NYZ048-049-051-052-131700-
Eastern Albany NY-Eastern Schenectady NY-Western Schenectady NY-
Western Albany NY-
1219 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHENECTADY AND
NORTHERN ALBANY COUNTIES THROUGH 100 PM EDT...
At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Altamont, or near Rotterdam, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, Rotterdam, Colonie, Guilderland, Duanesburg, Voorheesville,
Altamont, Knox, Shakers, Meadowdale, Gifford, Maywood, Dunnsville,
Karner, Hartmans Corners, Fort Hunter, North Bethlehem, Duane Lake,
Roessleville, and Fullers.
People attending Altamont Fair should seek safe shelter immediately!
This includes the following highways...
New York State Thruway between exits 24 and 25.
Interstate 890 near exit 9.
The Adirondack Northway between exits 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4263 7415 4276 7414 4277 7381 4266 7380
TIME...MOT...LOC 1618Z 270DEG 16KT 4271 7404
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FrugisSpecial weather statement, Aug 13, 11:50 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
1250 PM EDT Wed Aug 13 2025
NYZ052-131730-
Eastern Albany NY-
1250 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Voorheesville, or near Delmar, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, Delmar, Voorheesville, Feura Bush, Selkirk, New Scotland,
Clarksville, Bleecker Stadium, Slingerlands, Normansville, South
Albany, Selkirk Yards, Spawn Hollow, Beckers Corners, Callanans
Corners, Karlsfeld, Keefers Corners, Reidsville, Bethlehem Heights,
and Meyers Corners.
People attending New York State Food Festival - Empire State Plaza
should seek safe shelter immediately!
This includes the following highways...
Interstate 87 between exits 21A and 23.
Interstate 787 between exits 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4267 7374 4265 7374 4262 7376 4259 7376
4258 7375 4253 7376 4250 7378 4250 7403
4267 7403
TIME...MOT...LOC 1649Z 274DEG 13KT 4260 7394
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FrugisSpecial weather statement, Aug 13, 12:17 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
117 PM EDT Wed Aug 13 2025
NYZ051-058-059-131800-
Eastern Greene NY-Western Greene NY-Western Albany NY-
117 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALBANY AND
NORTHEASTERN GREENE COUNTIES THROUGH 200 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Preston Hollow, or 13 miles northeast of Hunter,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo, Durham, Durso Corner, East Durham, Norton Hill, Greenville
Center, Round Top, Result, Earlton, Sanfords Corners, Limestreet,
Kiskatom, Sunside, Climax, Cairo Junction, Three Town Bridge, Place
Corners, Lambs Corner, Oak Hill, and Hervey Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4236 7425 4246 7411 4245 7403 4243 7403
4244 7399 4237 7382 4219 7395
TIME...MOT...LOC 1717Z 305DEG 14KT 4236 7406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FrugisLocal storm report, Aug 13, 12:41 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
141 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Tstm Wnd Dmg 6 W Ravena 42.48N 73.92W
08/13/2025 Albany NY Fire Dept/Rescue
Several trees and wires down with wires on a
car near Route 143 and Waterboard Road near
Coeymans Hollow.
&&
RathbunLocal storm report, Aug 13, 12:43 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
143 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM Tstm Wnd Dmg 4 WNW Ravena 42.50N 73.89W
08/13/2025 Albany NY Fire Dept/Rescue
Tree down on house on Morehouse Road in the
Town of Coeymans.
&&
RathbunLocal storm report, Aug 13, 12:44 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
144 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM Tstm Wnd Dmg 4 W Ravena 42.48N 73.89W
08/13/2025 Albany NY Fire Dept/Rescue
Tree and power lines down on Blodgett Hill
Road in the Town of Coeymans.
&&
Rathbun